Case report: drug-induced gingival overgrowth associated with the use of a calcium channel blocker (amlodipine)

Hdl Handle:
http://hdl.handle.net/10147/582822
Title:
Case report: drug-induced gingival overgrowth associated with the use of a calcium channel blocker (amlodipine)
Authors:
Walsh, Emer
Publisher:
Irish Dental Assocation (IDA)
Journal:
Journal of the Irish Dental Association
Issue Date:
Oct-2015
URI:
http://hdl.handle.net/10147/582822
Item Type:
Article
Language:
en
Description:
INTRODUCTION: Many factors can contribute to the development of gingival overgrowth (hyperplasia), including: plaque control; periodontal variables; medications and their relative dose; age; sex; and, genetic factors. Nifedipine is a calcium channel blocker commonly reported to result in drug-induced gingival overgrowth (DIGO). This report outlines a case of gingival overgrowth induced by amlodipine (a calcium channel blocker less frequently reported to cause gingival hyperplasia), exacerbated by the presence of plaque. CASE REPORT: A 63-year-old male presented to the dental outpatient clinic at the Dublin Dental University Hospital with severe DIGO. He reported that his gums had started to enlarge two years previously, but that he was now concerned as they were increasing in size and had become firmer. Medically, the patient had hypertension, hyperlipidaemia, was taking amlodipine 10mg once daily, and was a former smoker. Following initial oral hygiene instruction and local debridement to reduce the gingival inflammation, some of the remaining excess gingival tissues were removed surgically and sent for histopathological analysis.
Keywords:
DENTAL HEALTH; DENTAL CARE

Full metadata record

DC FieldValue Language
dc.contributor.authorWalsh, Emeren
dc.date.accessioned2015-11-27T12:17:19Zen
dc.date.available2015-11-27T12:17:19Zen
dc.date.issued2015-10en
dc.identifier.urihttp://hdl.handle.net/10147/582822en
dc.descriptionINTRODUCTION: Many factors can contribute to the development of gingival overgrowth (hyperplasia), including: plaque control; periodontal variables; medications and their relative dose; age; sex; and, genetic factors. Nifedipine is a calcium channel blocker commonly reported to result in drug-induced gingival overgrowth (DIGO). This report outlines a case of gingival overgrowth induced by amlodipine (a calcium channel blocker less frequently reported to cause gingival hyperplasia), exacerbated by the presence of plaque. CASE REPORT: A 63-year-old male presented to the dental outpatient clinic at the Dublin Dental University Hospital with severe DIGO. He reported that his gums had started to enlarge two years previously, but that he was now concerned as they were increasing in size and had become firmer. Medically, the patient had hypertension, hyperlipidaemia, was taking amlodipine 10mg once daily, and was a former smoker. Following initial oral hygiene instruction and local debridement to reduce the gingival inflammation, some of the remaining excess gingival tissues were removed surgically and sent for histopathological analysis.en
dc.language.isoenen
dc.publisherIrish Dental Assocation (IDA)en
dc.subjectDENTAL HEALTHen
dc.subjectDENTAL CAREen
dc.titleCase report: drug-induced gingival overgrowth associated with the use of a calcium channel blocker (amlodipine)en
dc.typeArticleen
dc.identifier.journalJournal of the Irish Dental Associationen
All Items in Lenus, The Irish Health Repository are protected by copyright, with all rights reserved, unless otherwise indicated.